Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



A topological characterisation of hyperbolic groups

Author: Brian H. Bowditch
Journal: J. Amer. Math. Soc. 11 (1998), 643-667
MSC (1991): Primary 20F32
MathSciNet review: 1602069
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We characterise word hyperbolic groups as those groups which act properly discontinuously and cocompactly on the space of distinct triples of a compact metrisable space. This is, in turn, equivalent to a convergence group for which every point of the space is a conical limit point.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 20F32

Retrieve articles in all journals with MSC (1991): 20F32

Additional Information

Brian H. Bowditch
Affiliation: Faculty of Mathematical Studies, University of Southampton, Highfield, Southampton SO17 1BJ, Great Britain

Received by editor(s): March 20, 1997
Received by editor(s) in revised form: February 2, 1998
Article copyright: © Copyright 1998 American Mathematical Society